1. Home
  2. Blog
  3. Patient
  4. Do Antidepressants Cause Weight Gain?

Do Antidepressants Cause Weight Gain?

Do Antidepressants Cause Weight Gain?

It’s top of mind for many people who have been prescribed antidepressants: Will I gain weight while taking this drug?

Most antidepressants list weight gain as a potential side effect of use, however not everyone gains weight when taking antidepressants. “Based on my clinical experience, about a third of people typically gain weight when taking an antidepressant,” says Dr. Andrew Morson, a New Orleans-based psychiatrist.”

Stocking feet standing on a scale on a teal blue background, signifying concern than antidepressant may cause weight gain“Any side effect – weight gain included – depends entirely on how your body reacts to the medication,” writes Nancy Schimelpfening in  Verywell mind. “It is possible that you will notice no change in weight or that you will swing in the opposite direction of what’s typical, no matter what medication you take.”

Since antidepressants are a significant component of many depression treatment plans, and concern over gaining weight is prevalent, it is important to understand the issues and possible ways to manage the role weight gain plays in antidepressant use.

Why Do Some Antidepressants Cause Weight Gain?

Scientific data regarding why some people gain weight when they take antidepressants is confusing at best. While there are multiple conflicting research studies that examine if antidepressants cause weight gain, it is difficult to find research that answers the question of why weight gain happens for some antidepressant users.

A 2016 research study published in Translation Psychiatry claims that “despite the concomitant rise of antidepressant use and of the obesity rates in Western societies, the association between the two, as well as the mechanisms underlying antidepressant-induced weight gain, remain under explored.”

An article in Medical News Today states that, while experts are not clear on the reasons for the correlation between antidepressants and weight gain, “one theory is that both metabolism and hunger levels may be affected. … Antidepressants interfere with serotonin, the neurotransmitter that regulates anxiety and mood while also controlling appetite. In particular, these changes may increase cravings for carbohydrate-rich foods, such as bread, pasta, and desserts.”

Another theory, according to the article in Medical News Today, is that some depressed people lose their appetite, so when the antidepressants start to work, they may grow hungry again, eat more, and gain weight. The author notes that “depression can lead to fatigue and inactivity, and a lack of physical activity can cause weight gain.

Antidepressants More Likely to Cause Weight Gain

While the evidence is still uncertain regarding the connection between weight gain and specific antidepressants, “some drugs were more strongly associated with weight gain than others,” according to a Time Magazine article that discusses a study published in  the British Medical Journal (BMJ). The Time Magazine article notes that, “the study comes with many caveats” but finds that “antidepressant use may be associated with weight gain over time.”

Young woman taking an antidepressant may be worrying about weight gain taking an antidepressant.The Medical News Today article lists the following antidepressant medications as more likely to lead to weight gain:

  • Tricyclic antidepressants (TCAs): “amitriptyline (Elavil), amoxapine, desipramine (Norpramin), doxepin (Adapin), imipramine (Tofranil-PM), nortriptyline (Pamelor), protriptyline (Vivactil), trimipramine (Surmontil)”

These antidepressants, which have been shown to be effective, especially for people who don’t respond well to other medications, have been around for a long time and are not prescribed as frequently as others due to side effects such as weight gain. “Older research suggests that excessive weight gain caused many users to quit TCA treatment.”

  • Monoamine oxidase inhibitors (MAOIs): “isocarboxazid (Marplan), phenelzine (Nardil), tranylcypromine (Parnate)”

Like Tricyclic antidepressants, these are from an earlier class of antidepressants and can help relieve depression in people who don’t respond well to other medications. However, MAOIs aren’t used as regularly due to adverse side effects. Conversely, “one type of MAOI called selegiline (Emsam), a topical treatment that is applied to the skin as a patch, has been associated with weight loss in some users.”

  • Selective serotonin reuptake inhibitors (SSRIs): “citalopram (Celexa), fluoxetine (Prozac), paroxetine (Brisdelle, Paxil, Pexeva), sertraline (Zoloft)”

In the short term, these commonly prescribed antidepressants, “have been associated with weight loss . . . but may cause weight gain when used long term.” According to a 2017 longitudinal study published in British Medical Journal Open, “SSRIs use was associated with weight gain in the presence of unhealthy behaviors including Western diet, sedentarism and smoking.”

  • Atypical Antidepressants: “mirtazapine (Remeron)”

Thought to be less likely to cause weight gain than TCAs, mirtazapine has been “linked to both increased appetite and weight gain.”

Antidepressants Less Likely to Cause Weight Gain

The Medical News Today article also lists antidepressants that are less likely to lead to weight gain. They include:

  • “desvenlafaxine (Pristiq)
  • escitalopram (Cipralex, Lexapro)
  • levomilnacipran (Fetzima)
  • nefazodone (Serzone)
  • venlafaxine (Effexor)
  • venlafaxine ER (Effexor XR)
  • vilazodone (Viibryd)
  • vortioxetine (Trintellix)”

They also state that the SSRIs citalopram (Celexa), fluoxetine (Prozac), and sertraline (Zoloft) are unlikely to cause weight gain if used for fewer than six months.

And some depression drugs, the Medical News Today article reports, “have been associated with weight loss, including: bupropion (Aplenzin, Forfivo, Wellbutrin), duloxetine (Cymbalta), selegiline (Emsam).”

Ways to Avoid or Limit Weight Gain While Taking Antidepressants

Antidepressants are often an important part of depression treatment.

According to the Time Magazine article, Rafael Gafoor, a primary care and public health researcher at King’s College London and co-author of the BMJ study, indicated that, “the risk of weight gain should not necessarily discourage people from taking antidepressants, but patients should discuss the risk of weight gain with their doctors when beginning a new treatment plan, and potentially develop long-term strategies for keeping it in check.”

Multi-colored pills lying on top of paper talking about medication side effects like potential weight gain.Additionally, as noted in the Medical News Today article, “if a person feels that the benefits of the medication, such as being able to manage their depression, outweigh the side effects, a doctor may advise them to address any weight gain by dietary changes and more physical activity.”

Gafoor was also noted as saying that “a variety of factors need to be taken into account when prescribing any given antidepressant, so the best advice is to have an open, informed conversation with your prescriber if weight gain (or any other side effect) is bothersome.”

However, if a patient does want to stop their medication due to side effects, Dr. Jesse Wright, M.D., Ph.D. told Self Magazine that “it’s not a good idea to stop abruptly.” Like Gafoor, he suggests talking to your doctor as you did when you made the decision to start antidepressants. Together, you can develop a tapering off strategy to avoid ill effects.

Dr. Wright emphasizes the importance of treatment because “depression can take a big toll on people’s lives.”

“Stopping antidepressants before you’re ready also makes it more likely that you’ll experience a relapse of depression,” reports Self Magazine. “Whether you’re using antidepressants or other methods to manage your depression, listening to your body and communicating openly and often with your doctor are key.”

For more information about antidepressants, please read the following articles on the GeneSight blog:

https://genesight.com/blog/how-do-antidepressants-work/

https://genesight.com/genetic-insights/how-your-body-metabolizes-antidepressants-and-the-role-your-genes-play/

https://genesight.com/blog/patient/5-things-to-know-before-starting-antidepressants/

This blog is for informational purposes only and does not constitute medical advice. Do not make any changes to your current medications or dosing without consulting your healthcare provider.

The GeneSight test must be ordered by and used only in consultation with a healthcare provider who can prescribe medications. As with all genetic tests, the GeneSight test results have limitations and do not constitute medical advice. The test results are designed to be just one part of a larger, complete patient assessment, which would include proper diagnosis and consideration of your medical history, other medications you may be taking, your family history, and other factors.

If you are a healthcare provider and interested in learning more about the GeneSight test, please call us at 855.891.9415. If you are a patient, please talk with your doctor to see if the GeneSight test may be helpful.

Menu